Nebraska, 2013

Winter Weather in Nebraska, February 20 to 21, 2013

February 20 to 21, 2013 · NWS CYS · 7 events in 3 counties and zones

A potent Pacific storm system over the southern Rockies moved into the central Great Plains and produced light to moderate snow over the southwest Nebraska Panhandle. Total storm snowfall ranged from three to six inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent Pacific storm system over the southern Rockies moved into the central Great Plains and produced light to moderate snow over the southwest Nebraska Panhandle. Total storm snowfall ranged from three to six inches. Blowing and drifting snow from gusty northerly winds caused hazardous driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 20, 10:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 20, 10:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MST WED FEB 20 2013

.UPDATE...
TEMPERATURES MAY NOT WARM ALL THAT MUCH TODAY GIVEN UP SLOPE FLOW
AND INCREASING LOW AND HIGH CLOUDS ACROSS THE AREA. WARMING HAS
BEEN MUTED THUS FAR THIS MORNING DUE TO THESE FACTORS. MAY NEED TO
DROP HIGHS SEVERAL DEGREES ALONG AND EAST OF THE LARAMIE
RANGE...OTHERWISE FORECAST PRETTY WELL ON TRACK.

WILL KEEP HEADLINES AS THEY AREA FOR NOW. WINTER WEATHER ADVISORY
LOOKS REASONABLE OVER PORTIONS OF THE NEBRASKA PANHANDLE...AND
AROUND THE PINE BLUFFS AREA. SEEING SOME CONVECTIVE CLOUDS OVER
EASTERN COLORADO AT THIS TIME. MAINLY CONCERNED ABOUT THE
POTENTIAL FOR CONVECTIVE SNOW SHOWERS WITH HIGHER SNOW RATES INTO
THE PANHANDLE LATE TODAY INTO EARLY THIS EVENING. THIS COULD
TRIGGER A WINTER STORM WARNING BEING ISSUED IF HIGHER RATES ARE
OBSERVED. ALSO WILL HAVE THE WATCH FOR FREEZING DRIZZLE THIS
EVENING ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING.
BOUNDARY LAYER WILL BECOME NEARLY SATURATED UNDER UP SLOPE LOW
LEVEL FLOW WITH TEMPERATURES IN THE PROFILE REMAINING BELOW
FREEZING BUT NOT COLD ENOUGH FOR ICE INTRODUCTION. ONCE UPPER
LEVELS SATURATE LATER THIS EVENING...FREEZING DRIZZLE THREAT
SHOULD PASS.

&&

.AVIATION...18Z TAF ISSUANCE...

WIDESPREAD IFR/VFR CIGS ACROSS THE PLAINS THIS AFTERNOON. KCYS HAS
CLEARED OUT OVER THE PAST HOUR BUT LOW CLOUDS ARE QUICKLY MOVING
WESTWARD AND KEPT THIS SITE IN IFR THROUGH THE AFTERNOON. SNOW
WILL BEGIN TO DEVELOP OVER THE SOUTHERN PANHANDLE AND EXTREME
SOUTHEAST WY AROUND 00-03Z AND THEN CONTINUE THROUGH THURS
MORNING. SOUTHEAST WIND GUSTS TO 25 KTS WILL BE POSSIBLE IN THE
PANHANDLE THIS AFTERNOON BEFORE BECOMING MORE EASTERLY AND
WEAKENING DURING THE OVERNIGHT HOURS.

&&

.PREV DISCUSSION... /ISSUED 344 AM MST WED FEB 20 2013/

SHORT TERM...TODAY THROUGH FRIDAY...
FORECAST OVER THE NEXT 24 HOURS APPEARS TO BE ON TRACK WITH THE
WATER VAPOR LOOP SHOWING THE STRONG PACIFIC STORM SYSTEM PUSHING
EASTWARD OVER SOUTHERN CALIFORNIA AND ARIZONA THIS MORNING. THIS
STORM IS EXPECTED TO REMAIN WELL SOUTH OF THE FORECAST AREA. IN
FACT...CURRENT MODELS ARE SHOWING THE STORM FURTHER SOUTH COMPARED
TO 24 HOURS AGO WITH THE STORM TRACK ACROSS THE TEXAS PANHANDLE
EXTENDING NORTHEAST INTO EAST-CENTRAL KANSAS BY THURSDAY. LOW
CLOUDS AND FOG HAVE NOT DEVELOPED AT THIS TIME ACROSS THE HIGH
PLAINS EVEN THOUGH A PERSISTENT SOUTHEAST SURFACE WIND HAS BEEN
OBSERVED. IR SATELLITE LOOP SHOWS CLOUD TOPS COOLING WITH CLOUD
BASES EXPECTED TO LOWER THIS MORNING. MODELS ARE IN GOOD AGREEMENT
ON THE TIMING OF SNOW DEVELOPMENT...GENERALLY EARLY TO MID AFTERNOON
NEAR THE COLORADO BORDER ACROSS THE HIGH PLAINS AND LATE THIS
EVENING NORTHWEST OF I25. NOT MUCH DYNAMIC FORCING IS ASSOCIATED
WITH THIS SYSTEM...WITH ALL MODELS SHOWING JET ENERGY AND
FRONTOGENESIS FAR TO THE SOUTH OF THE FORECAST AREA. HOWEVER...
PERSISTENT UPSLOPE FLOW AND SOME ELEVATED INSTABILITY WILL RESULT
IN MODERATE SNOW ACCUMULATIONS NEAR THE COLORADO BORDER...MAINLY
SOUTHEAST OF A LINE FROM CHEYENNE TO CHADRON. ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW STARTING THIS AFTERNOON
AND CONTINUING THROUGH EARLY AFTERNOON ON THURSDAY FOR THE
SOUTHERN NEBRASKA PANHANDLE AND EASTERN LARAMIE COUNTY. BELIEVE 3
TO 6 INCHES OF SNOWFALL IS MOST LIKELY IN THESE AREAS...ESPECIALLY
PINE BLUFFS EASTWARD TO SIDNEY NEBRASKA. WOULD NOT BE SURPRISED IF
THE CHEYENNE RIDGE ACROSS SE WYOMING IS ADDED TO THE ADVISORY AT
SOME POINT WITH CURRENT ACCUMULATIONS AROUND 3 OR 4 INCHES.
HISTORIC ANALOG DATA SEEMS TO SUPPORT THE CURRENT FORECASTS...SO
CONFIDENCE IS RATHER HIGH AT THIS TIME. OTHERWISE...1 TO 2 INCHES
OF SNOW IS EXPECTED ACROSS THE REST OF THE FORECAST AREA WITH 4 TO
7 INCHES IN THE MOUNTAINS. HAD TO DECREASE ACCUMULATIONS IN THE
MOUNTAINS GIVEN HOW FAR SOUTHEAST THE STORM IS LOCATED. WINDS ARE
NOT EXPECTED TO BE MUCH OF A PROBLEM...ALTHOUGH SOME BLOWING SNOW
IS POSSIBLE OVER THE SOUTHERN PANHANDLE OF NEBRASKA.

SNOWFALL WILL SLOWLY TAPER OFF TO FLURRIES LATE THURSDAY AND
THURSDAY NIGHT. VERY LIGHT SNOW WILL LINGER FOR A BIT THURSDAY
NIGHT DUE TO PERSISTENT UPSLOPE NORTHEAST WINDS. UPSLOPE WINDS
WILL SHIFT INTO THE NORTHWEST GRADUALLY AND WEAKEN THROUGH THE
NIGHT...WITH THE SNOW COMING TO AN END. COLDER THAN NORMAL
TEMPERATURES WILL CONTINUE THROUGH FRIDAY WITH HIGHS IN THE 20S
AND 30S...AND LOWS IN THE SINGLE DIGITS AND TEENS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
THE 00Z MEDIUM RANGE MODEL GUIDANCE ALL PORTRAY A PROGRESSIVE
UPPER LEVEL PATTERN THIS WEEKEND INTO EARLY NEXT WEEK WITH A
SERIES OF SHORTWAVES MOVING FROM THE PACIFIC NORTHWEST INTO THE
CENTRAL ROCKIES. THE FIRST OF TWO STORM SYSTEMS WILL BE AFFECTING
THE REGION THIS WEEKEND...WITH THE TROUGH SWINGING EAST ACROSS
COLORADO INTO THE CENTRAL HIGH PLAINS. BOTH THE GFS AND ECMWF ARE
TRENDING FURTHER NORTH WITH THIS SYSTEM COMPARED TO THIS WEEK/S
STORM...WITH THE GFS SLIGHTLY FASTER THAN THE ECMWF. THE TROUGH
MOVES INTO THE MIDWEST MONDAY...WITH SHORTWAVE RIDGING QUICKLY
PASSING OVER THE REGION MONDAY NIGHT. THE SECOND PACIFIC TROUGH
IS TRENDING FURTHER SOUTH THAN ITS PREDECESSOR...DIGGING INTO
THE SOUTHERN ROCKIES AND PLAINS LATE TUESDAY.

LIGHT SNOW WILL BEGIN TO DEVELOP OVER CARBON COUNTY AND THE
MOUNTAINS LATE FRIDAY NIGHT AND SATURDAY MORNING...EVENTUALLY
SPREADING EAST ONTO THE PLAINS SATURDAY AFTERNOON AND EVENING.
THIS SYSTEM HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO
THE CWA FROM SATURDAY NIGHT THROUGH MONDAY MORNING. IT WILL BE
WINDY FOR MUCH OF SOUTHEAST WYOMING FRIDAY NIGHT AND SATURDAY
WITH WESTERLY WINDS GUSTING AS HIGH AS 55 MPH FOR WIND PRONE
AREAS. THE GFS/ECMWF 700MB WIND PROGS SHOW 45 T0 50 KT WINDS
DURING THIS TIME PERIOD. SNOW CHANCES WITH THE TUESDAY UPPER
TROUGH WILL RANGE FROM 20 PERCENT FOR LOWER ELEVATIONS TO 40
PERCENT OVER THE MOUNTAINS.

TEMPERATURES WILL BE NEAR NORMAL FOR THE PLAINS SATURDAY WITH
HIGHS IN THE 40S. 20S AND 30S WILL PREVAIL FOR THE WEST. COOLER
THAN NORMAL TEMPERATURES ARE IN THE OFFING FOR SUNDAY THROUGH
TUESDAY WITH HIGHS IN THE 30S FOR THE PLAINS AND TEENS AND 20S
FOR THE WEST.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS THE NEXT SEVERAL DAYS. SNOW EXPECTED
OVER MUCH OF THE AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.
ANOTHER SYSTEM MAY BRING SNOW TO THE AREA THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 3 PM THURSDAY FOR WYZ119.
NE...WINTER WEATHER ADVISORY UNTIL 3 PM THURSDAY FOR NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

UPDATE...LIEBL
AVIATION...FINCH
SHORT TERM/FIRE WEATHER...TJT
LONG TERM...JAMSKI
Hazardous weather outlook, Feb 20, 2:05 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MST WED FEB 20 2013

WYZ101>119-211230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
205 PM MST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE WILL MOVE OUT OF NORTHERN NEW MEXICO
TONIGHT AND ACROSS THE SOUTHERN PLAINS. LIGHT SNOW IS EXPECTED TO
DEVELOP ACROSS SOUTHEAST WYOMING THIS EVENING. CURRENTLY 1 TO 3
INCHES OF SNOWFALL IS EXPECTED OVER THE LOWER ELEVATIONS WITH
SLIGHTLY HIGHER AMOUNTS ACROSS THE LARAMIE RANGE. IN ADDITION...A
PERIOD OF FREEZING DRIZZLE IS POSSIBLE THROUGH THIS EVENING FOR
AREAS EAST OF THE LARAMIE RANGE. SHOULD FREEZING DRIZZLE
OCCUR...ROADS COULD BECOME SNOW COVERED AND SLIPPERY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND AND EARLY NEXT WEEK
WITH ANOTHER CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY...AND AGAIN
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-211230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
205 PM MST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHERN NEBRASKA
PANHANDLE FOR SNOW AND BLOWING SNOW. A STRONG AREA OF LOW PRESSURE
WILL MOVE OUT OF NORTHERN NEW MEXICO TONIGHT AND ACROSS THE SOUTHERN
PLAINS. LIGHT SNOW IS EXPECTED TO DEVELOP ACROSS WESTERN NEBRASKA BY
THIS AFTERNOON. CURRENTLY 2 TO 6 INCHES OF SNOWFALL IS EXPECTED WITH
HIGHEST AMOUNTS NEAR THE COLORADO BORDER AND LOWEST AMOUNTS NEAR THE
SOUTH DAKOTA BORDER. THERE IS ALSO THE POTENTIAL FOR A BRIEF PERIOD
OF FREEZING DRIZZLE LATE THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE INTO THE WEEKEND AND EARLY NEXT WEEK
WITH ANOTHER CHANCE OF SNOW SATURDAY NIGHT INTO SUNDAY...AND AGAIN
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT TOTAL SNOW ACCUMULATIONS THURSDAY
MORNING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Morrill

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Morrill forecast zone
Reported by
COOP Observer
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

An observer ten miles south-southeast of Broadwater measured 4.4 inches of snow.

Winter Weather, Cheyenne

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
COOP Observer
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

An observer eight miles north of Lodgepole measured six inches of snow.

Winter Weather, Cheyenne

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Four inches of snow was reported in Sidney.

Winter Weather, Kimball

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Kimball forecast zone
Reported by
Law Enforcement
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Three inches of snow was reported in Dix.

Winter Weather, Cheyenne

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
Trained Spotter
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A spotter five miles east of Dalton measured four inches of snow.

Winter Weather, Morrill

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Morrill forecast zone
Reported by
Public
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Four inches of snow was reported five miles east of Broadwater.

Winter Weather, Cheyenne

When
February 20, 3:00 PM MST to February 21, 7:00 AM MST
Where
Cheyenne forecast zone
Reported by
Trained Spotter
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

A spotter in Lodgepole measured four inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425273, 425274, 425275, 425276, 425277, 425278, 425279.